Gary Schwitzer is the founder & publisher of HealthNewsReview.org. He estimates he’s been telling stories of patient harm from misleading media for more than 30 years. He tweets as @garyschwitzer.
But I think it’s important because it’s a window into the reactions that patients can have when they see stories about their condition. And those reactions and deeply-felt frustrations may not come to the surface very often. This one did only because we had announced the start of our series on patient harms from misleading media at about the same time that thyroid disease patient Donna-Lynne Larson saw a story in Women’s Health magazine.
The article was headlined, “9 Synthroid side effects that might mean your dosage is way off.”
Since Ms. Larson had taken Synthroid (brand name for levothyroxine) for seven years and stopped because of side effects, it would make sense that this headline would lure her in. She didn’t like what she saw. She called the magazine piece “insulting” and “disrespectful.”
Personally, I was repulsed by the article’s whimsical, light-hearted listicle style. I wouldn’t react kindly if I had a serious, life-impacting illness and if I saw a magazine piece that discussed my condition while throwing in gif images of Brad Pitt, of a woman who can’t walk in tight clothes, of a cartoon character sweating, and scenes from “The Addams Family” and “Schitt’s Creek.”
Up high in the story was this: “Like any medication, Synthroid can have side effects, but for most people, the drug just makes them feel awesome again.”
Awesome is not how Larson would describe how Synthroid made her feel. Her history goes back to 2004 when she felt floored by fatigue, waking up one day unable to move. She was diagnosed with Hashimoto’s disease – an autoimmune form of thyroid disease. She was prescribed Synthroid but it made her feel worse, not better. Not awesome.
The magazine piece then went on to report: “Although there are about 1 percent of patients that won’t respond to Synthroid at all and will need other treatment, the vast majority of people on it feel remarkably better within six weeks of starting it.”
“Wow,” Larson thought after reading the piece, “I’m one of the 1% – there must be something seriously wrong with me.”
But where does this 1% figure come from? “Awesome” and “remarkably better” aren’t descriptions that match what a significant number of patients report after using Synthroid. The People’s Pharmacy offered a layperson’s summary of a 2016 study:
“The authors point out that 10% to 15% of patients treated with standard levothyroxine ‘monotherapy’ are ‘dissatisfied as a result of residual symptoms of hypothyroidism, including neurocognitive impairment…’ In other words, patients often complained of symptoms such as brain fog, confusion, fatigue or depression even after their lab tests appeared to be normalized.”
It’s difficult to pin down how many patients feel “awesome” from Synthroid, as the article states is the case with “most people.” A highly-unscientific poll on WebMD.com asked Synthroid users to rate the drug. More than 1,000 user reviews appear, with “effectiveness” getting about an average rating of 3 stars out of 5, and “satisfaction” getting an average rating less than 3 stars out of 5. That sounds like fair-to-middling at best, not awesome.
Larson wrote on her Facebook page the same day she saw the Women’s Health magazine article: “It is a shameful advertisement for Synthroid. The message: if you aren’t feeling well, go see your doc, and get your Synthroid meds adjusted again. Cha ching…cha ching….and the beat goes on.”
To Larson, the theme of “if you’re having trouble, your dosage must be off” reinforces the message that Synthroid is a wonder drug for 99% of people who take it. She describes what life is like in the search for relief from the right dose.
“You get sucked into a vortex,” Larson told me. “You dose, re-dose, you start feeling anxious, you develop trouble sleeping, you have achy joints. You see your doctor, who says, ‘Well, try another drug for that. You probably have anxiety disorder or irritable bowel syndrome….’ It’s just: ‘Take this pill, you’ll be fine.'”
She once did a fundraiser for a Canadian thyroid disease advocacy group. “In my naivety,” she said, “I had no idea that the president of the organization was a rep for Abbott, sellers of Synthroid – the very drug that wreaked havoc on my life.”
Larson is an actor, writer and director and she used those skills to write and perform a one-woman play, “Who’s Going to Stop My Hair from Falling Out? A True Tale about Thyroid Disease.” She calls it part of her healing process. Later, she produced what she calls a no-budget film, “WALK TALK DANCE SING: unraveling my hashimoto’s affair.”
She is aghast at American TV drug ads that float via the airwaves over the border into her Canadian living room. “Everybody makes decisions every day from everything they hear from all media,” she told me. “We’re just inundated. When we see something in the media, we have no reason not to believe it.”
So, to recap, she identified problems with journalism (the Women’s Health magazine piece), with advertising, and with conflicted patient advocacy groups.
“While I was struggling to find my way, there I was drugged like a zombie,” she said. “I was trying to find my voice, to speak up for myself. This was made so much more challenging while lost in the blur of Synthroid.”
Hers is one more little story – the kind that often doesn’t get told or heard by others. We think that stories like hers need a far broader platform. People are being hurt by thoughtless drivel that has far-reaching impact. That’s the reason we’re telling these stories in our series, “Patient harm from misleading media.” Please share any relevant stories with us, at firstname.lastname@example.org.
Trailer from her no-budget film:
Or, if you want to watch the entire movie, click here. When you’re asked for an access code, enter WTDS.